Alert archive / Kentucky / Frost Advisories in 2014

Frost Advisory 2, NWS Jackson, KY

May 17, 2014Elliott County, Fleming County, Rowan County, Kentucky

NWS Jackson, KY issued this frost advisory at May 17, 2014, 3:41 PM EDT for Elliott County, Fleming County, Rowan County, Kentucky. It took effect at May 18, 2014, 12:00 AM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
May 17, 2014, 3:41 PM EDT (19:41 UTC)
In effect from
May 18, 2014, 12:00 AM EDT
Expired
May 18, 2014, 8:00 AM EDT
In force
8 hr
Issued by
NWS Jackson, KY

Counties Elliott County, KY, Fleming County, KY, Rowan County, KY

The radar

The Jackson,KY radar (KJKL), 71 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.7 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2014-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2014-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
560 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

572 
WWUS73 KJKL 171941
NPWJKL

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE JACKSON KY
341 PM EDT SAT MAY 17 2014

...FROST IS EXPECTED TO OCCUR LATE TONIGHT INTO EARLY SUNDAY
MORNING...

.FROST WILL FORM LATE TONIGHT INTO EARLY SUNDAY MORNING AS COLD HIGH
PRESSURE BUILDS INTO THE OHIO VALLEY AND SKIES CLEAR.

KYZ044-052-104-180400-
/O.NEW.KJKL.FR.Y.0002.140518T0400Z-140518T1200Z/
FLEMING-ROWAN-ELLIOTT-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOREHEAD...SANDY HOOK
341 PM EDT SAT MAY 17 2014

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT
SUNDAY...

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT
SUNDAY. 

* TIMING...FROST IS EXPECTED TO OCCUR AFTER MIDNIGHT TONIGHT...MAINLY
  FORMING BETWEEN 3 AM AND 7 AM EDT.

* TEMPERATURE...TEMPERATURES WILL FALL INTO THE MIDDLE TO UPPER 30S BY
  EARLY SUNDAY MORNING.

* IMPACTS...SENSITIVE VEGETATION AND PLANTS MAY BE DAMAGED IF NOT
  PROTECTED OR MOVED INSIDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

$$

SBH
3 follow-up statements
875 
WWUS73 KJKL 180212
NPWJKL

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE JACKSON KY
1012 PM EDT SAT MAY 17 2014

...FROST IS EXPECTED TO OCCUR LATE TONIGHT INTO EARLY SUNDAY
MORNING...

.FROST WILL FORM LATE TONIGHT INTO EARLY SUNDAY MORNING AS COLD
HIGH PRESSURE BUILDS INTO THE OHIO VALLEY AND SKIES CLEAR.

KYZ044-052-104-181200-
/O.CON.KJKL.FR.Y.0002.140518T0400Z-140518T1200Z/
FLEMING-ROWAN-ELLIOTT-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOREHEAD...SANDY HOOK
1012 PM EDT SAT MAY 17 2014

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT SUNDAY...

A FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT SUNDAY. 

* TIMING...FROST IS EXPECTED TO OCCUR AFTER MIDNIGHT TONIGHT... 
  MAINLY FORMING BETWEEN 3 AM AND 7 AM EDT. 

* TEMPERATURE...TEMPERATURES WILL FALL INTO THE MIDDLE TO UPPER 
  30S BY EARLY SUNDAY MORNING. 

* IMPACTS...SENSITIVE VEGETATION AND PLANTS MAY BE DAMAGED IF 
  NOT PROTECTED OR MOVED INSIDE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

$$

JJ
072 
WWUS73 KJKL 180821
NPWJKL

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE JACKSON KY
421 AM EDT SUN MAY 18 2014

.FROST IS EXPECTED TO FORM THROUGH 8 AM AS TEMPERATURES DROP DOWN
INTO THE MID 30S. 

KYZ044-052-104-181200-
/O.CON.KJKL.FR.Y.0002.000000T0000Z-140518T1200Z/
FLEMING-ROWAN-ELLIOTT-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOREHEAD...SANDY HOOK
421 AM EDT SUN MAY 18 2014

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

A FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING. 

* FROST IS EXPECTED THROUGH 8 AM EDT.

* TEMPERATURES WILL FALL INTO THE MIDDLE 30S EARLY THIS MORNING.

* IMPACTS...SENSITIVE VEGETATION AND PLANTS MAY BE DAMAGED IF 
  NOT PROTECTED OR MOVED INSIDE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS EXPECTED. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

$$

SBH/GEOGERIAN
734 
WWUS73 KJKL 181154
NPWJKL

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE JACKSON KY
754 AM EDT SUN MAY 18 2014

KYZ044-052-104-181300-
/O.EXP.KJKL.FR.Y.0002.000000T0000Z-140518T1200Z/
FLEMING-ROWAN-ELLIOTT-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOREHEAD...SANDY HOOK
754 AM EDT SUN MAY 18 2014

...FROST ADVISORY WILL EXPIRE AT 8 AM EDT THIS MORNING...

TEMPERATURES AT MOST LOCATIONS ARE WARMING ABOVE THEIR EARLY MORNING
LOWS. THEREFORE...THE FROST ADVISORY WILL BE ALLOWED TO EXPIRE.

$$

GEOGERIAN

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this frost advisory went out at May 17, 3:16 PM EDT, 25 minutes earlier.

Area forecast discussion, May 17, 3:16 PM EDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
316 PM EDT SAT MAY 17 2014

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 315 PM EDT SAT MAY 17 2014

ISOLATED SHOWERS ACROSS FAR N KY HAVE REMAINED NORTH OF FLEMING
COUNTY AND WILL BE REMOVING THE ISOLATED SHOWER CHANCES IN THE FAR
NORTH FOR THE REMAINDER OF THE AFTERNOON.

FOCUS FOR TONIGHT AND SUNDAY NIGHT REMAINS FROST CHANCES. DESPITE
WIDESPREAD MIDDLE TO UPPER 30 DEGREE TEMPERATURES THIS MORNING WE
DID NOT RECEIVE ANY FROST REPORTS FROM OUR COOP OBSERVERS. FOR
TONIGHT ANOTHER DISTURBANCE MOVING ACROSS TN WILL BRING AN INCREASE
IN CLOUDS IN THE SOUTH AFTER AN INITIAL DECREASE IN SKY COVER THIS
EVENING. AS SUCH AM NOT CONCERNED WITH FROST IN THE SOUTH. DEWPOINTS
LOOK TO BE SIMILAR TO LAST NIGHT...AND TEMPERATURES WILL IN MOST
CASES BE SIMILAR. IN THE CENTRAL AND NORTH SOME FOG IS ALSO EXPECTED
IN VALLEY LOCATIONS WHICH WILL LIMIT FROST. IT APPEARS THE BEST
CHANCE FOR FROST WILL BE THE FAR NORTHERN COUNTIES...AND AFTER
COORDINATION WITH LMK...ILN AND RLX WILL GO WITH AN ADVISORY FOR
FLEMING ROWAN AND ELLIOTT COUNTIES.

SUNDAY NIGHT THE FROST THREAT REMAINS...AND SOME SPOTS WHICH HAVE
ESCAPED FROST UP TO THIS POINT MAY HAVE FROST BY MONDAY MORNING.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 315 PM EDT SAT MAY 17 2014

AFTER A TRANQUIL START TO THE WEEK...THE WEATHER WILL TURN
INCREASINGLY ACTIVE AS WE HEAD INTO THE MIDDLE AND LATTER HALF OF
THE WEEK. STRONG RIDGING IS EXPECTED TO PERSIST OVER THE GULF COAST
STATES THROUGH THE WEEK. EASTERN KENTUCKY WILL RESIDE ON THE
NORTHERN PERIPHERALS OF THIS RIDGE. THIS WILL MAKE THE AREA
SUSCEPTIBLE TO ANY WEAK SHORTWAVE TROUGHS AS THEY CROSS THE OHIO
VALLEY REGION. THE FIRST CHANCE OS UNSETTLED WEATHER WILL COME
TUESDAY AFTERNOON INTO TUESDAY NIGHT AS THE FIRST OF MANY SHORTWAVES
PUSHES ACROSS THE NORTHERN OHIO VALLEY. THIS WAVE MAY JUST CLIP
NORTHEAST KENTUCKY. THUS...OPTED TO INCLUDE A SLIGHT CHANCE OF
PRECIPITATION FOR THE AFTERNOON AND EVENING HOURS. THE NEXT
SHORTWAVE WILL DIVE SOUTH ON WEDNESDAY AND TAKE BETTER AIM ON
EASTERN KENTUCKY. THUS...A BETTER CHANCE OF SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED WEDNESDAY. A BACK DOOR COLD FRONT WILL
THEN PUSH SOUTH AND WEST INTO THE LATTER HALF OF THE WEEK...BEFORE
STALLING IT OUT ACROSS THE REGION. THIS WILL KEEP THE WEATHER
UNSETTLED THROUGH FRIDAY AND POSSIBLY EVEN INTO NEXT WEEKEND. GIVEN
THE PRESENCE OF THE BOUNDARY...THERE IS HIGH BUST POTENTIAL ON
TEMPERATURES LATER IN THE WEEK...AND HAVE OPTED TO PLAY IT SAFE WITH
HIGHS...ESPECIALLY GIVEN THE POTENTIAL FOR CLOUDS AND PRECIPITATION.
REGARDLESS... WARMER TEMPERATURES ARE STILL ON TAP FOR MONDAY WITH
HIGHS BACK AROUND 70 AND AROUND 80 BY TUESDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 115 PM EDT SAT MAY 17 2014

VFR CONDITIONS WILL PREVAIL AT THE TAF SITES THROUGH THE FORECAST
PERIOD. FOR THE REMAINDER OF THIS AFTERNOON CEILINGS OF 5K TO 7K
FEET WILL PREVAIL ACROSS THE AREA...WITH OVC CEILINGS IN THE
SOUTH...AND BKN CEILINGS IN THE CENTRAL AND NORTH. ISOLATED MVFR
CEILINGS WILL BE POSSIBLE IN THE FAR NORTHERN PART OF THE FORECAST
AREA CLOSER TO THE OH RIVER AND WELL NORTH OF THE TAF SITES.

CLOUDS WILL DECREASE IN COVERAGE THIS EVENING BUT SHOULD INCREASE
AGAIN IN THE SOUTH AS ANOTHER UPPER LEVEL DISTURBANCE MOVES ACROSS TN.
CLOUDS SHOULD LIMIT FOG FORMATION IN THE SOUTH TONIGHT...WITH FOG
FORMATION ELSEWHERE MAINLY LIMITED TO RIVER AND CREEK VALLEYS.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
FROST ADVISORY FROM MIDNIGHT TONIGHT TO 8 AM EDT SUNDAY FOR
KYZ044-052-104.

&&

SHORT TERM...SBH
LONG TERM...KAS
AVIATION...SBH
Hazardous weather outlook, May 17, 1:34 PM EDT, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
134 PM EDT SAT MAY 17 2014

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-181200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
134 PM EDT SAT MAY 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PATCHY FROST WILL BE POSSIBLE EARLY SUNDAY AND MONDAY MORNINGS.

THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GEOGERIAN/SBH

Nearby

Frost Advisories in Kentucky, 2014Every frost advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.